Michigan, 2013

Hail in Michigan, June 16, 2013

June 16, 2013 · NWS APX · 2 events in 2 counties and zones

Scattered thunderstorms developed in north central and northeast Lower Michigan in the afternoon and evening of the 16th, along a weak cold front. Two storms produced marginally large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Scattered thunderstorms developed in north central and northeast Lower Michigan in the afternoon and evening of the 16th, along a weak cold front. Two storms produced marginally large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 16, 7:01 PM EST, 10 minutes earlier.

Area forecast discussion, Jun 16, 7:01 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
801 PM EDT SUN JUN 16 2013

.SYNOPSIS...
ISSUED AT 416 PM EDT SUN JUN 16 2013

A WEAK SYSTEM DROPPING INTO THE GREAT LAKES TODAY...WILL SLOWLY EXIT
NORTHEAST INTO QUEBEC MONDAY. THIS PATTERN WILL GENERATE MORE HUMID
CONDITIONS ALONG WITH A FEW THUNDERSTORMS ACROSS NORTHERN MICHIGAN
THROUGH MONDAY. A LARGE AREA OF HIGH PRESSURE WILL MOVE INTO THE
GREAT LAKES AND UPPER MIDWEST MONDAY NIGHT...AND WILL REMAIN NEARLY
STATIONARY OVER THE REGION INTO THURSDAY. THIS PATTERN WILL GENERATE
SOME SUN ALONG WITH NEARLY SEASONAL TEMPERATURES...OVER THE GREAT
LAKES THROUGH MIDWEEK.

&&

.UPDATE...
ISSUED AT 801 PM EDT SUN JUN 16 2013

A LITTLE BUSIER THAN ANTICIPATED THIS EVENING. HAVE EXPANDED
EVENING POPS A LITTLE BIT SOUTHWARD IN NORTHERN LOWER...AND
NORTHWARD INTO MACKINAC/SE CHIP THIS EVENING. DRIER LOW/MID LEVEL
AIR FLOODING IN HAS ALLOWED SOME CELLS TO BECOME GUSTY WIND
PRODUCERS...THOUGH THIS MAY PLAY ITSELF OUT IN THE NEXT HOUR AS
THE STRONGEST CELL REACHES LAKE HURON AND INSTABILITY WANES.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 416 PM EDT SUN JUN 16 2013

AFTERNOON SURFACE ANALYSIS SHOWS A WAVY FRONTAL BOUNDARY EXTENDING
FROM A LOW OVER NORTHEAST ONTARIO...ARCING SOUTH/SOUTHWEST BACK INTO
SOUTHERN LOWER MICHIGAN THEN STRETCHING WEST ACROSS IOWA/NORTHWEST
MISSOURI AND ACROSS KANSAS.  SECOND AREA OF LOW PRESSURE WAS
SPINNING OVER LAKE WINNIPEG...ASSOCIATED WITH A WEAKENING UPPER
LEVEL DISTURBANCE WHICH IS SPINNING A TRAIN OF SMALL SHORT WAVES
EASTWARD...ONE EVIDENT OVER EASTERN NORTH DAKOTA...A SECOND ALONG
THE MINNESOTA/WISCONSIN BORDER AND A THIRD MOVING EAST ALONG THE
MICHIGAN/WISCONSIN BORDER.

MAIN SHORT WAVE TROUGH OVER MANITOBA WILL DROP SOUTHEAST INTO THE
UPPER MIDWEST BY MONDAY AFTERNOON...WHICH IN TURN WILL ALLOW THE
FRONT OVER NORTHWEST ONTARIO TO SINK INTO LOWER MICHIGAN LATER
TODAY/MONDAY.  BETTER MOISTURE/CLOUD COVER IS LOCATED BEHIND THE
BOUNDARY...WHILE PRECIPITATION AHEAD OF IT DIURNALLY DRIVEN SO SOME
OF THIS WILL FALL APART WITH LOSS OF HEATING.  BUT AM CURIOUS ABOUT
CONVECTION AHEAD OF NORTHWEST MINNESOTA VORTICITY CENTER WHICH IS A
PRETTY HEALTHY LOOKING WAVE.  THIS FEATURE WILL PROBABLY REACH
NORTHWEST LOWER TOWARD MIDNIGHT...AND THINK THAT ASSOCIATED
CONVECTION MAY HAVE ENOUGH INERTIA TO PUSH INTO THE AREA LATER THIS
EVENING.  OVERNIGHT...AS COLD FRONT DROPS IN WILL SEE ANOTHER ROUND
OF PRECIPITATION CHANCES SPREAD IN FROM THE NORTH ALONG AXIS OF
BETTER MOISTURE AND SOME FRONTOGENETIC SUPPORT.

MONDAY SHAPING UP TO BE A CLOUDIER DAY AS FRONT CONTINUES ITS PUSH
SOUTH INTO CENTRAL LOWER MICHIGAN.  RAIN SHOWERS/EMBEDDED
THUNDERSTORMS SHOULD BE ONGOING MONDAY MORNING...BY AFTERNOON THE
TREND SHOULD BE DRIER ACROSS EASTERN UPPER...BUT SOME HEATING
ALONG/AHEAD OF THE BOUNDARY SOUTH OF THE M-72 CORRIDOR MAY ALLOW FOR
ADDITIONAL THUNDERSTORM DEVELOPMENT SIMILAR TO WHAT IS OCCURRING
TODAY ACROSS NORTHERN ONTARIO.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 416 PM EDT SUN JUN 16 2013

MONDAY NIGHT...WITH THE 500 MB TROUGH AXIS EAST OF THE FORECAST
AREA, AND THE FRONT SOUTH OF THE FORECAST AREA, THE REGION DRIES OUT
RAPIDLY. HIGH PRESSURE WILL BUILD INTO THE REGION BY 06Z AND QUICKLY
OVERSPREAD THE REGION OVERNIGHT. THE MOISTURE IN THE 700-500 MB
LAYER DRIES OUT PRETTY QUICK SO THAT BY 09Z THE RH IS DOWN BELOW 10%
ON THE NAM (GFS AND ECMWF IS ABOUT THE SAME). THE 850 MB MOISTURE
TAKES A LITTLE LONGER TIME FOR THE CLEARING, BUT THAT TOO GETS TO
M-55. THE ECMWF IS A LITTLE SLOWER AT CLEARING OUT THE LOWER CLOUDS.
WITH THE NAM AND GFS ON PAR WITH THE FORECAST.

TUESDAY...LOOKED AT THE 850 MB MOISTURE AND THINK THAT THE 50% OR SO
WILL ALLOW THE SKY TO TURN OUT MOSTLY SUNNY, ALTHOUGH IF THE NAM IS
RIGHT PART OF NC LOWER AND E UPPER WILL BE PARTLY SUNNY. WITH THE
SFC HIGH AND THE 500 MB VORT MAX TRAVELING SOUTH OF THE AREA, WILL
EXPECT THAT THE SUBSIDENCE WILL CLEAR OUT THE SKY.

TUESDAY NIGHT...THE CORE OF THE HIGH DROPS SE ACROSS THE STATE.
MOISTURE DRIES A BIT A 850 MB AND WITH THE DRY UPPER LEVELS, WILL GO
MOSTLY CLEAR WITH THE TEMPERATURES DROPPING TO THE MID 40S.

WEDNESDAY...THE HIGH CONTINUES TO MOVE OFF TO THE SOUTHEAST, AND THE
RETURN FLOW BEGINS. WILL GO TOWARD THE GFS MORE OPTIMISTIC FORECAST
WITH THE MOSTLY SUNNY DAY, ALTHOUGH PORTIONS OF THE FORECAST AREA,
LIKE NC LOWER MAY CU UP A BIT FOR A PARTLY SUNNY SKY. OVERNIGHT, A
500 MB SHORTWAVE TROUGH DROPS INTO THE NORTHWEST FLOW AND WITH A
LITTLE MOISTURE WILL ALLOW FOR THE CHANCE OF SHOWERS. THE MODELS ARE
THINNING OUT THE MOISTURE THROUGH THE OVERNIGHT PERIOD, HOWEVER, SO
WILL KEEP THE POPS LOW AT THIS POINT. WITH THE ECMWF, THERE IS ONLY
A GLANCING BLOW TO E UPPER, WHILE THE GFS HAS A SMALL AREA THE GETS
GOING OVER C AND E UPPER. WOULDN'T BE SURPRISED IF NOTHING HAPPENS.

EXTENDED (THURSDAY THROUGH SUNDAY)...THURSDAY, IT LOOKS LIKE WE GET
INTO A NW FLOW PATTERN THAT COULD BRING SCATTERED SHOWERS AND
THUNDERSTORM. HOWEVER, THE MODELS ARE BEGINNING TO BACK OFF OF THAT
IDEA, WITH A FAIR AMOUNT OF DRY AIR IN THE 700-500 MB LAYER AND THE
HUDSON BAY HIGH THAT IS DRIFTING SE OVERNIGHT. FRIDAY, THE MODELS
HAVE BOTH BACKED OFF OF BRINGING ANYTHING THROUGH SO HAVE LOWERED
THE POPS TO SLIGHT CHANCE. FRIDAY NIGHT, LOOKS LIKE THERE COULD BE A
DIRTY RIDGE BRINGING NOCTURNAL THUNDERSTORMS...MAINLY OVERNIGHT. IF
THE MODELS HAVE IT RIGHT, WE COULD MISS OUT OF THIS WITH THE MAIN
ACTION FIRING UP TO THE WEST AND DROPPING SOUTHEAST. SATURDAY,
MODELS HAVE SOME SORT OF CONVECTIVELY FORCED VORT MAX AT 500 MB THAT
IS KICKING OFF MORE SHOWERS AND THUNDERSTORMS. VORT IS SO FORCED ON
THE ECMWF THAT IT KICKS A SFC LOW OUT FROM THAT SFC LOW IN THE
PLAINS. NOT SURE I BELIEVE THAT. WILL KEEP THE CHANCE POPS. SUNDAY,
LOOKS LIKE WE ARE CAUGHT BETWEEN SYSTEMS. THE ECMWF IS DRY AND THE
GFS HAS A LOT OF CONVECTIVELY DRIVEN BULL'S EYES TO THE SOUTH OF US,
THIS DOESN'T INSPIRE A LOT OF CONFIDENCE IN THE FORECAST. SO WILL
KEEP THE CHANCE POPS LOW.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 801 PM EDT SUN JUN 16 2013

VFR CONDITIONS EXPECTED TONIGHT/MONDAY. ADDITIONAL SHOWERS/FEW
TSRA POSSIBLE TONIGHT INTO MONDAY MORNING. LIGHT WINDS
TONIGHT...LIGHT NORTH BREEZE DEVELOPING MONDAY AS A COLD FRONT
SETTLES SOUTH.

&&

.MARINE...
ISSUED AT 416 PM EDT SUN JUN 16 2013

PRESSURE GRADIENT REMAINS WEAK AS COLD FRONT TO THE NORTH DROPS INTO
THE UPPER LAKES TONIGHT/EARLY MONDAY.  WINDS WILL SHIFT TO A MORE
NORTHEASTERLY DIRECTION OVERNIGHT AS THE BOUNDARY PASSES THE
NEARSHORE ZONES SURROUNDING EASTERN UPPER...WITH A BIT OF AN
EASTERLY SYNOPTIC COMPONENT ALL AREAS MONDAY THROUGH LAND/LAKE
DIFFERENTIAL HEATING WILL RESULT IN LOCAL CHANGES IN WIND
DIRECTION.  HEADLINE CRITERIA CONDITIONS NOT EXPECTED THROUGH MONDAY.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&

UPDATE...JZ
SYNOPSIS...KAB
SHORT TERM...JPB
LONG TERM...JSL
AVIATION...JZ
MARINE...JPB
Hazardous weather outlook, Jun 16, 7:08 PM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
808 PM EDT SUN JUN 16 2013

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
171200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
808 PM EDT SUN JUN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS EASTERN UPPER AND NORTHERN
LOWER MICHIGAN. A FEW SEVERE THUNDERSTORMS ARE EXPECTED IN NORTHEAST
LOWER MICHIGAN THIS EVENING...WITH WIND GUSTS TO 60 MPH...AND HAIL
UP TO ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY ACROSS EASTERN UPPER AND NORTHERN
LOWER MICHIGAN.

THERE WILL BE VARYING CHANCES FOR THUNDERSTORMS THURSDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/APX.

JPB/JSL/JZ

In the hours before

Special weather statement, Jun 16, 5:43 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
643 PM EDT SUN JUN 16 2013

MIZ019-021-022-162315-
ANTRIM MI-CHARLEVOIX MI-OTSEGO MI-
643 PM EDT SUN JUN 16 2013

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOYNE CITY...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
GAYLORD AROUND 705 PM EDT.
JOHANNESBURG AROUND 715 PM EDT.

JZ
Special weather statement, Jun 16, 6:23 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
723 PM EDT SUN JUN 16 2013

MIZ023-162345-
MONTMORENCY MI-
723 PM EDT SUN JUN 16 2013

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EASTERN CORWITH TOWNSHIP...OR 11 MILES
NORTHEAST OF GAYLORD...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM IN MONTMORENCY
COUNTY.

THIS STORM WILL BE NEAR...
HETHERTON AROUND 730 PM EDT.
CLEAR LAKE STATE PARK AROUND 735 PM EDT.
ATLANTA AROUND 745 PM EDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JZ
Special weather statement, Jun 16, 6:51 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
751 PM EDT SUN JUN 16 2013

MIZ023-024-029-030-170045-
ALCONA MI-ALPENA MI-MONTMORENCY MI-OSCODA MI-
751 PM EDT SUN JUN 16 2013

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 746 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOUD TOWNSHIP...OR NEAR ATLANTA...MOVING
EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  THE TOWN OF HUBBARD LAKE...
  HARRISVILLE...
  LOCKWOOD LAKE...
  COMINS...
  FLETCHER POND...
  OSSINEKE TOWNSHIP...
  CURRAN...
  HUBBARD LAKE...
  BARTON CITY...
  SPRUCE...
  LINCOLN...
  BLACK RIVER...
  NEGWEGON STATE PARK...
  MIKADO...
  MITCHELL TOWNSHIP...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Local storm report, Jun 16, 6:58 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
758 PM EDT SUN JUN 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     ATLANTA                 45.00N 84.15W
06/16/2013  E40 MPH          MONTMORENCY        MI   SPOTTER

            SOME SMALL BRANCHES WERE REPORTED TO HAVE COME DOWN WITH
            THESE WINDS.

&&

BERGER

The radar

The NCL Michigan radar (KAPX), 54 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Oscoda

When
June 16, 7:11 PM EST to 7:16 PM EST
Where
Oscoda County, Comins
Measured
1 in hail
Reported by
Public
Coordinates
44.800, -84.050

Hail, Iosco

When
June 16, 8:19 PM EST
Where
Iosco County, 1.97 mi E of Oscoda
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.450, -83.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465645, 465646.